A friend, a colleague, a cousin who bloated to double the size after starting the pill – now that’s a common tale in urban women lore. Women on the pill often assume these oral contraceptives lead to weight gain. The belief in the pills–weight gain link even prompts many women to drop out of the 28-day regimen or reject this form of contraception completely. More often than not, other factors like lifestyle, exercise and physical activity, and diet may be the actual culprits in weight gain rather than the birth control pill, but these tend to be discounted.
So is the pill-and-rising-pounds link just a myth? Not completely. This belief might have been true when the pill (usually a combination of estrogen-progestin) was first introduced in the 1960s. Birth control pills then contained large amounts of estrogen and progestin, which increased appetite and led to fluid retention. Weight gain could, as a result, happen for a temporary period after which it usually settled down.1
Today’s birth control pills are much more sophisticated. Although they may have a range of temporary side effects including nausea, stomach cramps, changes in sex drive, acne, tenderness in breasts, and occasional swelling of hands and feet (fluid retention), there is no scientific evidence to prove that these pills lead to weight gain.2
Many contemporary studies in both human and animal models debunk the belief and have even found evidence to the contrary 3
- Researchers Gallo et al. conducted a systematic review of randomized controlled trials from databases like CENTRAL, MEDLINE, EMBASE, Popline, and LILACS which measured weight change across 3 treatment cycles involving birth control pills (estrogen-progestin combination). Evidence from this study did not find any correlation between the use of oral contraceptives and weight gain.4
- Another study by researchers from Gothenburg University, Sweden, published in the journal Human Reproduction followed 1436 women on the combined pill of estrogen-progestin for 15-25 years and found no association between pill use and weight gain. The only factor that correlated to weight gain was the increasing age of the women. Any changes in weight were very small and insignificant.5
- Recent research using primate models by Edelman et al. not only disprove this erroneous link but also indicate evidence to the contrary.6 The researchers studied reproductive-age normal and obese rhesus monkeys treated continuously with an oral contraceptive for 237 days and then checked parameters of body weight, body composition, and metabolism. While body weight and body composition did not change in the normal monkeys group, the researchers observed a significant decrease in body weight (-8.58% change) and percentage body fat (-12.13% change) in the obese monkeys group. Both the normal monkeys group and obese monkeys group indicated a significant in basal metabolic rate with the use of oral contraceptives. No changes were observed in total muscle mass, activity levels, or food intake.
That’s the latest evidence proving the pill may not be to blame for all that weight gain. If you’ve still put on several pounds while on the pill, it’s time to look at other lifestyle factors and find out what’s to blame.
|↑1||Gaudet, Laura M., Sari Kives, Philip M. Hahn, and Robert L. Reid. “What women believe about oral contraceptives and the effect of counseling.” Contraception 69, no. 1 (2004): 31-36.|
|↑2||Estrogen and Progestin (Hormone Replacement Therapy), US National Library of Medicine.|
|↑3||No weight gain’ from the pill, NHS UK.|
|↑4||Gallo, Maria F., David A. Grimes, Kenneth F. Schulz, and Frans M. Helmerhorst. “Combination estrogen–progestin contraceptives and body weight: systematic review of randomized controlled trials.” Obstetrics & Gynecology 103, no. 2 (2004): 359-373.|
|↑5||Lindh, Ingela, Agneta Andersson Ellström, and Ian Milsom. “The long-term influence of combined oral contraceptives on body weight.” Human reproduction 26, no. 7 (2011): 1917-1924.|
|↑6||Edelman, Alison, J. T. Jensen, M. Bulechowsky, and J. Cameron. “Combined oral contraceptives and body weight: do oral contraceptives cause weight gain? A primate model.” Human Reproduction (2010): deq335.|